Toxic epidermal necrolysis associated with chemoimmunotherapy for lymphoma: case report and literature review
Wei Yang1, Xiaofeng Xu2, Dajing Xia3
1Department of Oncology, Hangzhou Red Cross Hospital, Hangzhou, China.
Abstract:
Aim: The emergence of antitumor immunotherapy has been beneficial for patients with tumors, but more attention should be paid to the toxic side effects of chemoimmunotherapy. Here we describe a patient with NK/T-cell lymphoma who developed toxic epidermal necrolysis (TEN) during treatment with a regimen consisting of sintilimab combined with pegaspargase, gemcitabine and oxaliplatin (P-GemOx). Case presentation: A patient received six cycles of P-GemOx chemotherapy as first-line treatment; 1 year later, he received the same dose of P-GemOx combined with sintilimab as chemoimmunotherapy due to recurrence of NK/T-cell lymphoma. He developed a massive rash that quickly developed into TEN after the fourth chemoimmunotherapy. Conclusion: Although rare, cases of fatal TEN caused by single-agent PD-1 inhibitor or gemcitabine have been reported. Careful attention to drug-related cutaneous toxicities is needed when these two agents are combined. This report highlights the significance of TEN as a rapid and serious adverse event induced by chemoimmunotherapy.
Related Concept Videos
Toxic Reactions: Overview
Toxicity falls into two primary categories: local and systemic.
Local toxicity appears at the exposure site, such as protein denaturation caused by caustic substances.
In contrast, systemic toxicity requires the toxic agent's absorption and distribution,...
Cancer Therapies
However, cancer treatments can pose several challenges, as therapies used to kill cancer cells are generally also toxic to normal cells. Moreover, cancer cells mutate rapidly and can develop resistance to chemical agents or radiation therapy. Besides, all types of cancer cells may not respond to the same therapy. Some cancer cells respond to one...


